Alert archive / Kentucky / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 313, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Jul 13, 2004, 9:38 PM EDT for Fayette County, Jessamine County, Kentucky. It was in force for 52 min. 25 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 13, 2004, 9:38 PM EDT (01:38 UTC)
- Expired
- Jul 13, 2004, 10:30 PM EDT
- In force
- 52 min
- Issued by
- NWS Louisville, KY
- Area
- Counties, with a storm outline in the text
Counties Fayette County, KY, Jessamine County, KY
The radar
The Jackson,KY radar (KJKL), 115 km from the middle of the area, began a volume at 01:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 13, 9:40 PM EDT | TSTM WND DMG | Lexington, KY | BARN ROOF BLOWN OFF. |
| Jul 13, 9:40 PM EDT | TSTM WND DMG | Lexington, KY | BARN ROOF BLOWN OFF. |
| Jul 13, 9:40 PM EDT | TSTM WND DMG | Lexington, KY | BARN ROOF BLOWN OFF. |
| Jul 13, 9:40 PM EDT | TSTM WND DMG | Lexington, KY | BARN ROOF BLOWN OFF. |
| Jul 13, 9:40 PM EDT | TSTM WND DMG | Lexington, KY | BARN ROOF BLOWN OFF. |
| Jul 13, 9:40 PM EDT | TSTM WND DMG | Lexington, KY | BARN ROOF BLOWN OFF. |
| Jul 13, 9:40 PM EDT | TSTM WND DMG | Lexington, KY | TOBACCO WAREHOUSE ROOF PEELED BACK. |
| Jul 13, 9:40 PM EDT | TSTM WND DMG | Lexington, KY | TOBACCO WAREHOUSE ROOF PEELED BACK. |
| Jul 13, 9:40 PM EDT | TSTM WND DMG | Lexington, KY | TOBACCO WAREHOUSE ROOF PEELED BACK. |
| Jul 13, 9:40 PM EDT | TSTM WND DMG | Lexington, KY | TOBACCO WAREHOUSE ROOF PEELED BACK. |
| Jul 13, 9:50 PM EDT | TSTM WND GST 60 | Lexington, KY | REPORTED IN SOUTHERN PORTION OF LEXINGTON. |
| Jul 13, 9:50 PM EDT | TSTM WND GST 60 | Lexington, KY | REPORTED IN SOUTHERN PORTION OF LEXINGTON. |
| Jul 13, 9:50 PM EDT | TSTM WND GST 60 | Lexington, KY | REPORTED IN SOUTHERN PORTION OF LEXINGTON. |
| Jul 13, 9:50 PM EDT | TSTM WND GST 60 | Lexington, KY | REPORTED IN SOUTHERN PORTION OF LEXINGTON. |
| Jul 13, 9:50 PM EDT | TSTM WND GST 60 | Lexington, KY | REPORTED IN SOUTHERN PORTION OF LEXINGTON. |
| Jul 13, 9:50 PM EDT | TSTM WND GST 60 | Lexington, KY | REPORTED IN SOUTHERN PORTION OF LEXINGTON. |
| Jul 13, 10:20 PM EDT | TSTM WND GST 65 | 5 E Nicholasville, KY | |
| Jul 13, 10:20 PM EDT | TSTM WND GST 65 | 5 E Nicholasville, KY | |
| Jul 13, 10:20 PM EDT | TSTM WND GST 65 | 5 E Nicholasville, KY | |
| Jul 13, 10:25 PM EDT | TSTM WND DMG | Nicholasville, KY | SEVERAL TREES DOWN. TRANSFORMERS BLOWN. |
| Jul 13, 10:25 PM EDT | TSTM WND DMG | Nicholasville, KY | SEVERAL TREES DOWN. TRANSFORMERS BLOWN. |
| Jul 13, 10:25 PM EDT | TSTM WND DMG | Nicholasville, KY | SEVERAL TREES DOWN. TRANSFORMERS BLOWN. |
| Jul 13, 10:25 PM EDT | TSTM WND DMG | Nicholasville, KY | SEVERAL TREES DOWN. TRANSFORMERS BLOWN. |
| Jul 13, 10:25 PM EDT | TSTM WND DMG | Nicholasville, KY | SEVERAL TREES DOWN. TRANSFORMERS BLOWN. |
| Jul 13, 10:25 PM EDT | TSTM WND DMG | Nicholasville, KY | SEVERAL TREES DOWN. TRANSFORMERS BLOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 13, 6:50 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.6 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1107 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 1550 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KLMK 140138
SVRLMK
KYC067-113-140230-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
937 PM EDT TUE JUL 13 2004
THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
FAYETTE COUNTY IN EAST CENTRAL KENTUCKY
THIS INCLUDES THE CITY OF LEXINGTON
JESSAMINE COUNTY IN EAST CENTRAL KENTUCKY
* UNTIL 1030 PM EDT
* AT 934 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 16 MILES NORTHWEST OF LEXINGTON TO 29 MILES
SOUTHWEST OF NICHOLASVILLE...AND MOVING EAST AT 40 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
NICHOLASVILLE AND LEXINGTON BY 950 PM EDT
THIS STORM HAS A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE.
THIS IS AN EXTREMELY DANGEROUS SITUATION.
SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS
VERY INTENSE...CONSTANT LIGHTNING WILL ALSO OCCUR WITH THESE STORMS
LAT...LON 3819 8446 3812 8463 3786 8472 3774 8459
3788 8440 3805 8432
$$
JBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 2:30 PM EDT, 7 hours 8 minutes earlier.
Area forecast discussion, Jul 13, 2:30 PM EDT, 7 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 230 PM EDT TUE JUL 13 2004 .SHORT TERM...(TNGT THROUGH FRI). FOCUS ON POTENTIAL SEVERE EVENT TONIGHT. SPC HAS OUTLOOKED OUR NRN FA WITH A MODERATE RISK WITH A SLGT RISK IN THE S. EXPECT STRONG TO SEVERE LINEAR MCS TO DEVELOP UPSTREAM ACRS UPR OH/MSP VLYS AHEAD OF STRONG SHRT WV TROF MOVG TOWARD LOWER GREAT LAKES. ONE LIKELY TORNADIC SUPERCELL HAS DEVELOPED IN NRN IL ATTM FED BY EXTREME INSTAB/LOW LVL MSTR (CAPES IN EXCESS OF 5000/LIFTED INDICES OF -15 AND DEWPOINTS NEAR 80.) FORWARD PROPAGATING MCS SHUD BE IN THE MATURE/POSSIBLY WEAKENING PHASE OF ITS EVOLUTION LATE TNGT WITH A LEADING SQUALL LINE/TRAILING STRATIFORM DYNAMIC SYS WITH WIDESPREAD DAMAGING WINDS AND AS NOTED BY SPC (BOWHEAD TORNADOES...I.E., POSSIBLE TORNADOES JUST POLEWARD OF THE BOW APEX). TIMING OF MCS AND WESTWARD EXTENT IN QUESTION. STORMS SHOULD MOVE RAPIDLY SEWD THIS EVENING WITH INCRSG/DEEPENING NWWD FLO...FASTER THAN MODELS...THINKING IS ARND SUNSET ACROSS OUR SRN INDIANA COUNTIES AND PERHAPS ARND MIDNIGHT IN OUR SERN COUNTIES. WILL LEAVE HIEST POPS (50)IN THE BLUEGRASS REGION (LEX) AND 40 ELSEWHR. EARLY WED MORNING STORMS MAY STILL BE ONGOING ACRS OUR SRN FA AHEAD OF CDFNT PROGGED INTO CNTRL KY 12 UTC WED. MUCH DRIER AMS IN WAKE OF FRONT OVERSPREADS OUR FA FROM LATE WED MRNG ON INTO FRI AS CURRENT RIDGE OVER THE NRN PLAINS SLIDES SEWD. .EXTENDED DISCUSSION (FRIDAY NIGHT THROUGH TUESDAY)... NOT MUCH CHANGE IN THE OVERALL SYNOPTIC PATTERN IN THE EXTENDED. UPPER LEVEL PATTERN WILL BE CHARACTERIZED BY A DEEP PERSISTENT TROF IN THE EAST THAT WILL BE CONTINUOUSLY REINFORCED BY SMALLER H5 WAVES ROTATING THROUGH. WITH RESPECT TO THE POSITION OF THE H5 TROF...WELL BE IN NORTHWEST FLOW THROUGHOUT THE PERIOD. MAIN FORECAST FEATURES WILL BE THESE INDIVIDUAL SMALLER H5 WAVES THAT TRAVEL WITHIN THE MEAN FLOW. THE FIRST OF THESE IS FORECAST TO IMPACT THE AREA ON SATURDAY. THUS...HAVE GONE AHEAD AND RAISED POPS SLIGHTLY FOR SATURDAY AND WILL CONTINUE LOW CHC POPS FOR SUNDAY. AFTER THAT...UPPER LEVEL RIDGING BUILDS EASTWARD AND SFC HIGH PRESSURE MOVES IN. THIS WILL RESULT IN PARTLY SUNNY AND SLIGHTLY COOLER CONDITIONS FOR MON/TUE. AS FOR TEMPERATURES...00Z OPERATIONAL NUMBERS ARE IN GOOD AGREEMENT WITH 00Z GFS ENSEMBLE MEANS...SO WILL ONLY MAKE MINOR ADJUSTMENTS TO TEMPS. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...NONE. KY...NONE. && KIRKPATRICK/JARVIS
Hazardous weather outlook, Jul 13, 6:20 PM EDT, 3 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 620 PM EDT TUE JUL 13 2004 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-140900- ADAIR KY-ALLEN KY-ANDERSON KY-BARREN KY-BOURBON KY-BOYLE KY- BRECKINRIDGE KY-BULLITT KY-BUTLER KY-CASEY KY-CLARK IN-CLARK KY- CLINTON KY-CRAWFORD IN-CUMBERLAND KY-DUBOIS IN-EDMONSON KY- FAYETTE KY-FLOYD IN-FRANKLIN KY-GARRARD KY-GRAYSON KY-GREEN KY- HANCOCK KY-HARDIN KY-HARRISON IN-HARRISON KY-HART KY-HENRY KY- JEFFERSON IN-JEFFERSON KY-JESSAMINE KY-LARUE KY-LINCOLN KY-LOGAN KY- MADISON KY-MARION KY-MEADE KY-MERCER KY-METCALFE KY-MONROE KY- NELSON KY-NICHOLAS KY-OHIO KY-OLDHAM KY-ORANGE IN-PERRY IN- RUSSELL KY-SCOTT IN-SCOTT KY-SHELBY KY-SIMPSON KY-SPENCER KY- TAYLOR KY-TRIMBLE KY-WARREN KY-WASHINGTON IN-WASHINGTON KY- WOODFORD KY- INCLUDING THE CITIES OF...BARDSTOWN...BOWLING GREEN... CAMPBELLSVILLE...COLUMBIA...CORYDON...CYNTHIANA...DANVILLE... ELIZABETHTOWN...FRANKFORT...FRANKLIN...GLASGOW...HARDINSBURG... HARRODSBURG...JASPER...LEITCHFIELD...LEXINGTON...LOUISVILLE... NEW ALBANY...RICHMOND...RUSSELLVILLE...SHELBYVILLE...STANFORD... VERSAILLES...WINCHESTER 620 PM EDT (520 PM CDT) TUE JUL 13 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...TONIGHT. THE STORM PREDICTION CENTER HAS INDICATED A MODERATE RISK OF SEVERE STORMS ACROSS MOST OF THE OUTLOOK AREA. A COMPLEX OF POTENTIALLY SEVERE STORMS WILL DROP INTO SOUTHERN INDIANA AFTER 7 PM EDT (6 PM EST/CDT)...AND MOVE RAPIDLY SOUTH OF THE OHIO RIVER AND INTO CENTRAL KENTUCKY AFTER 8 PM EDT. DAMAGING THUNDERSTORM WINDS ARE THE PRIMARY THREAT...WITH A POSSIBILITY OF TORNADOES AND LARGE HAIL ALSO. SINCE THE BEST CHANCES FOR SEVERE STORMS WILL BE AT NIGHT, HAVE YOUR NOAA WEATHER RADIO READY TO WAKE YOU UP IF A WARNING IS ISSUED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. A CHANCE FOR THUNDERSTORMS EXISTS WEDNESDAY MORNING AND AGAIN ON SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ACTIVATION WILL BE REQUIRED THIS EVENING ACROSS THE OUTLOOK AREA. IN ADDITION...LAW ENFORCEMENT AND EMERGENCY MANAGEMENT ARE REQUESTED TO RELAY REPORTS TO NWS LOUISVILLE. JB
In the hours before
Local storm report, Jul 13, 9:19 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
919 PM EDT TUE JUL 13 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0830 PM TSTM WND DMG LEITCHFIELD 37.48N 86.29W
07/13/2004 GRAYSON KY EMERGENCY MNGR
TREES AND POWERLINES DOWN.
&&
SZAPPANOSLocal storm report, Jul 13, 9:23 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
923 PM EDT TUE JUL 13 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0835 PM TSTM WND DMG NEW CASTLE 38.43N 85.17W
07/13/2004 HENRY KY EMERGENCY MNGR
TREES AND POWERLINES DOWN ACROSS THE COUNTY.
&&
SZAPPANOSLocal storm report, Jul 13, 9:24 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
924 PM EDT TUE JUL 13 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0839 PM TSTM WND DMG SHEPHERDSVILLE 37.99N 85.71W
07/13/2004 BULLITT KY EMERGENCY MNGR
TRESS AND POWERLINES DOWN ACROSS THE COUNTY.
&&
SZAPPANOSLocal storm report, Jul 13, 9:31 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
931 PM EDT TUE JUL 13 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0847 PM TSTM WND GST MORGANTOWN 37.22N 86.70W
07/13/2004 0 MPH BUTLER KY EMERGENCY MNGR
TREES AND POWERLINES DOWN. FUNNEL CLOUDS REPORTED BY
PUBLIC.
&&
SZAPPANOSLocal storm report, Jul 13, 9:35 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
935 PM EDT TUE JUL 13 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0900 PM TSTM WND DMG BROWNSVILLE 37.19N 86.26W
07/13/2004 EDMONSON KY EMERGENCY MNGR
POWERLINES AND TREES DOWN ACROSS THE COUNTY. ONE FUNNEL
CLOUD REPORTED BY PUBLIC.
&&
SZAPPANOSLocal storm report, Jul 13, 9:37 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
937 PM EDT TUE JUL 13 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0935 PM TSTM WND GST FRANKLIN 36.73N 86.57W
07/13/2004 80 MPH SIMPSON KY EMERGENCY MNGR
&&
SZAPPANOSThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 8:14 PM EDT | Severe Thunderstorm Warning | LMK | Oldham, Trimble | 61 min |
| Jul 13, 8:21 PM EDT | Severe Thunderstorm Warning | LMK | Grayson, Ohio | 54 min |
| Jul 13, 8:29 PM EDT | Severe Thunderstorm Warning | LMK | Henry | 46 min |
| Jul 13, 8:30 PM EDT | Severe Thunderstorm Warning | LMK | Bullitt, Hardin | 60 min |
| Jul 13, 8:33 PM EDT | Severe Thunderstorm Warning | LMK | Shelby | 57 min |
| Jul 13, 8:40 PM EDT | Severe Thunderstorm Warning | LMK | Nelson, Spencer | 50 min |
| Jul 13, 8:42 PM EDT | Severe Thunderstorm Warning | LMK | Butler, Edmonson, Hart | 63 min |
| Jul 13, 8:44 PM EDT | Severe Thunderstorm Warning | LMK | Larue | 46 min |
| Jul 13, 8:54 PM EDT | Severe Thunderstorm Warning | LMK | Franklin | 66 min |
| Jul 13, 8:57 PM EDT | Severe Thunderstorm Warning | LMK | Barren, Warren | 63 min |
| Jul 13, 9:00 PM EDT | Severe Thunderstorm Warning | LMK | Green, Marion, Taylor | 60 min |
| Jul 13, 9:02 PM EDT | Severe Thunderstorm Warning | LMK | Anderson, Washington | 58 min |
| Jul 13, 9:04 PM EDT | Severe Thunderstorm Warning | LMK | Allen, Logan, Simpson | 71 min |
| Jul 13, 9:11 PM EDT | Severe Thunderstorm Warning | LMK | Metcalfe | 64 min |
| Jul 13, 9:22 PM EDT | Severe Thunderstorm Warning | LMK | Mercer | 53 min |
| Jul 13, 9:27 PM EDT | Severe Thunderstorm Warning | LMK | Adair, Cumberland, Monroe, Woodford | 63 min |
| Jul 13, 9:31 PM EDT | Severe Thunderstorm Warning | LMK | Boyle | 44 min |
| Jul 13, 9:37 PM EDT | Severe Thunderstorm Warning | LMK | Casey | 53 min |
| Jul 13, 9:45 PM EDT | Severe Thunderstorm Warning | LMK | Clinton, Russell | 60 min |
| Jul 13, 9:48 PM EDT | Severe Thunderstorm Warning | LMK | Garrard, Lincoln | 57 min |
| Jul 13, 9:56 PM EDT | Severe Thunderstorm Warning | LMK | Bourbon, Clark, Madison | 74 min |
| Jul 13, 11:33 PM EDT | Severe Thunderstorm Warning | LMK | Meade | 42 min |
| Jul 14, 12:22 AM EDT | Severe Thunderstorm Warning | LMK | Hardin | 38 min |
| Jul 14, 1:08 AM EDT | Severe Thunderstorm Warning | LMK | Larue | 37 min |
| Jul 14, 1:33 AM EDT | Severe Thunderstorm Warning | LMK | Oldham | 27 min |
| Jul 14, 1:57 AM EDT | Severe Thunderstorm Warning | LMK | Allen | 33 min |
| Jul 14, 3:00 AM EDT | Severe Thunderstorm Warning | LMK | Washington | 30 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.